Toggle Main Menu Toggle Search

Open Access padlockePrints

Inference for epidemic models with time-varying infection rates: Tracking the dynamics of oak processionary moth in the UK

Lookup NU author(s): Dr Laura WadkinORCiD, Professor Nick ParkerORCiD, Dr Andrew Golightly, Dr Andrew BaggaleyORCiD



This work is licensed under a Creative Commons Attribution 4.0 International License (CC BY 4.0).


Invasive pests pose a great threat to forest, woodland, and urban tree ecosystems. The oak processionary moth (OPM) is a destructive pest of oak trees, first reported in the UK in 2006. Despite great efforts to contain the outbreak within the original infested area of South-East England, OPM continues to spread.Here, we analyze data consisting of the numbers of OPM nests removed each year from two parks in London between 2013 and 2020. Using a state-of-the-art Bayesian inference scheme, we estimate the parameters for a stochastic compartmental SIR (susceptible, infested, and removed) model with a time-varying infestation rate to describe the spread of OPM.We find that the infestation rate and subsequent basic reproduction number have remained constant since 2013 (with 𝑅0 between one and two). This shows further controls must be taken to reduce 𝑅0 below one and stop the advance of OPM into other areas of England.Synthesis. Our findings demonstrate the applicability of the SIR model to describing OPM spread and show that further controls are needed to reduce the infestation rate. The proposed statistical methodology is a powerful tool to explore the nature of a time-varying infestation rate, applicable to other partially observed time series epidemic data.

Publication metadata

Author(s): Wadkin LE, Branson J, Hoppit A, Parker NG, Golightly A, Baggaley AW

Publication type: Article

Publication status: Published

Journal: Ecology and Evolution

Year: 2022

Volume: 12

Issue: 5

Pages: e8871

Print publication date: 02/05/2022

Online publication date: 02/05/2022

Acceptance date: 08/04/2022

Date deposited: 03/05/2022

ISSN (electronic): 2045-7758

Publisher: Wiley


DOI: 10.1002/ece3.8871


Altmetrics provided by Altmetric